Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 201, NWS Fort Worth, TX

August 18, 2001Kaufman County, Van Zandt County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 18, 2001, 3:14 PM CDT for Kaufman County, Van Zandt County, Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 3:14 PM CDT (20:14 UTC)
Expired
Aug 18, 2001, 4:15 PM CDT
In force
61 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kaufman County, TX, Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 117 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:29 PM CDTHail 0.75Kemp, TX
Aug 18, 3:29 PM CDTThunderstorm WindKemp, TXHigh thunderstorm winds caused damage to the roofs of a few homes. Trees were blown down onto cars and mobile homes. Other trees and power lines were also blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2614 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.6
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS54 KFWD 182015
SVRFTW
TXC257-467-182115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
314 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAUFMAN COUNTY IN NORTH CENTRAL TEXAS
  VAN ZANDT COUNTY IN NORTHEAST TEXAS

* UNTIL 415 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER KEMP...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE CANTON

DOPPLER RADAR DETECTED HAIL UP TO 1 INCH IN DIAMETER WITH THIS 
SEVERE THUNDERSTORM. DAMAGING WINDS TO 60 MPH ARE ALSO POSSIBLE. 

LAT...LON 3245 9636 3238 9615 3239 9570 3258 9577
          3270 9601

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:55 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 18, 2:55 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
255 PM CDT SAT AUG 18 2001

MAIN CONCERN IS IN SHORT TERM WITH REGARD TO PRECIPITATION
CHANCES. OUTFLOW BOUNDARY EXTENDS ACROSS THE SOUTHERN PORTION
OF THE CWA AND APPEARS TO BE DISSIPATING. A FEW THUNDERSTORMS
CONTINUE TO BACK-BUILD/REDEVELOP NORTH OF THE BOUNDARY FROM TERRELL
TO TYLER. OTHERWISE REMAINDER OF CWA IS PRECIPITATION FREE. LITTLE
IN THE WAY OF LOW OR UPPER LEVEL FORCING FOR UPWARD VERTICAL MOTION
IS EXPECTED OVERNIGHT...SO AFTER SUNSET THUNDERSTORM ACTIVITY SHOULD
GRADUALLY DIMINISH. WITH ALL THIS IN MIND WILL FORECAST ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS MOST AREAS THIS EVENING. IF STORMS
CAN BECOME BOUNDARY LAYER BASED THERE IS JUST ENOUGH VERTICAL SHEAR
AND INSTABILITY FOR ISOLATED SEVERE.

A COLD FRONT WILL MOVE INTO NORTHERN AREAS EARLY SUNDAY BEFORE
WASHING OUT. MODEL FORECASTS HAVE SHOWN RUN TO RUN CONSISTENCY IN
DEPICTING MINIMAL LOWER-MID LEVEL FORCING ASSOCIATED WITH THIS
FEATURE. THUS ANY THUNDERSTORM ACTIVITY WILL REMAIN RATHER ISOLATED
AT BEST. A WARMING TREND SHOULD BEGIN ON SUNDAY ESPECIALLY IN AREAS
THAT HAVE NOT RECEIVED MUCH RAIN THE PAST FEW DAYS. A RETURN TO HOT
DRY CONDITIONS IS EXPECTED THROUGH MUCH OF NEXT WEEK.

DFW   74/97/75/98 1000
ACT   75/101/77/102 1000

.FWD...NONE.

9

In the hours before

Special weather statement, Aug 18, 11:58 AM CDT, 3 hours 16 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-182100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1158 AM CDT SAT AUG 18 2001

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS
THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE MOST NUMEROUS
ALONG AND SOUTH OF A HAMILTON...HILLSBORO...TO CANTON LINE.  CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT FORM.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:35 PM CDTSevere Thunderstorm WarningFWDHenderson55 min
Aug 18, 5:24 PM CDTFlash Flood WarningFWDKaufman2 hr
Aug 18, 5:34 PM CDTSevere Thunderstorm WarningFWDLamar56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.